Drug-induced Sweet's syndrome in acne caused by different tetracyclines: case report and review of the literature

Br J Dermatol. 2002 Sep;147(3):558-62. doi: 10.1046/j.1365-2133.2002.04817.x.

Abstract

Sweet's syndrome was first described in 1964. It is characterized by an acute onset of non-pruritic, painful reddish nodules on the head and neck, chest and/or the upper limbs, mostly accompanied by fever, general malaise and leucocytosis. Histopathological examination shows a diffuse dermal neutrophilic infiltrate. The pathogenesis is still not fully understood, and different diseases have been shown to be associated with this syndrome. However, although still very rare, there is an increase of reports on Sweet's syndrome induced by drugs. We describe a 30-year-old man who experienced acute neutrophilic dermatosis after systemic treatment with minocycline. Additionally, there is a strong possibility that the same patient developed a drug-induced Sweet's syndrome after oral administration of tetracycline and doxycycline.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Acne Vulgaris / drug therapy*
  • Adult
  • Anti-Bacterial Agents / adverse effects*
  • Drug Eruptions / etiology*
  • Drug Eruptions / pathology
  • Humans
  • Male
  • Sweet Syndrome / chemically induced*
  • Sweet Syndrome / pathology
  • Tetracyclines

Substances

  • Anti-Bacterial Agents
  • Tetracyclines